Skip

How to focus when my asthma inhaler makes me jittery and distracted?
March 9, 2013 4:48 PM   Subscribe

After 8-9 months of escalating breathing problems, I saw a pulmonologist this week and was diagnosed with mild persistent asthma. He gave me a Dulera inhaler, to be used 2x daily. It's a mix of a corticosteroid and a long-acting bronchodilator (formoterol fumarate). It's definitely helping my breathing! But the bronchodilator is giving me serious jitters -- usually starting a few hours after I use the inhaler. When this feeling comes on, my hands shake, my body feels weird, and I have a hard time focusing on mental tasks.

This is a problem, because (1) the jitters start in the mid-afternoon, while I'm at work, and they are interfering with my concentration on work matters, and (2) they persist into the evening, when I'm at home and trying to focus on personal projects. I already tend to be somewhat easily distractable... but over the years I've come up with various tricks and methods for staying on task (making lists, breaking tasks into smaller tasks, listening to music, etc.). However, these medication-induced jitters are making my techniques less effective.

Last year, a different doctor gave me an albuterol rescue inhaler; it also creates a jittery feeling, but that usually comes on quickly and doesn't last long. The formoterol jitters are something else -- they are really making it hard for me to get stuff done! So: any ideas for coping with this kind of thing?
posted by Artifice_Eternity to Health & Fitness (15 answers total)
 
I just started Dulera as well (breathing! yay!) and haven't had that issue, though I have gotten the jitters from other inhaled steroids. I've always just had to ride it out, and the weird side effects tend to go away in a few days as I get used to the medication. How long have you been on the Dulera? Perhaps your body needs more time to get accustomed to it, or maybe your doctor could give you a lower dosage.
posted by serialcomma at 4:59 PM on March 9, 2013 [1 favorite]


serialcomma: I took my first puff on Thursday night, so it hasn't been long at all. I'm only supposed to take Dulera for 2 weeks, then I switch to Flovent (a steroid without a bronchodilator); I expect that will help the jitteriness issue.

I'm encouraged to hear that you've tended to acclimate to the meds -- I hope that will happen in my case also.
posted by Artifice_Eternity at 5:02 PM on March 9, 2013


I reacted really negatively to Albuterol. I later realized I was allergic. (I found that eating a 70% cocoa chocolate bar was a good substitute for albuterol, with fewer side effects. I used to keep one in my purse for emergencies.) Perhaps you should google to see if this is a normal side effect or indicative of allergy/intolerance.

I was on inhaled (via nasal passage) steroids at one time. I felt hot and sleepy all the time and hated what a bitch I turned into. I was on the minimum dose, once every 12 hours. I wrote a complicated schedule that had me on it once every 18 hours. I tolerated that better and just taped the convoluted schedule to my fridge. Perhaps you can talk to your doctor about lowering the dose.
posted by Michele in California at 5:26 PM on March 9, 2013


I react very badly to albuterol as well. Not just the jitters, but my heart does weird racing things that are really scary. My doctor switched me to levalbuterol (brand-name Xopenex) which works perfectly with no side effects. The downside is that it is REALLY expensive and my insurance won't cover it. For me, it's totally worth the trade.

I also take Flovent and I've noticed no side effects from it. But I only take it for short periods of time (max a few weeks) after I've been sick so perhaps it isn't long enough for them to show up.
posted by epanalepsis at 5:40 PM on March 9, 2013


Thanks for telling me about your experiences. I should emphasize again that the drug I'm taking at the moment is not albuterol -- it'the formoterol, which also gives me the jitters, but they come on slowly and last longer.

I gather that Xopenex is like albuterol with some of the side-effect inducing stuff removed. It's good to know about this -- maybe if I ever need to get my rescue inhaler refilled I can get that instead.
posted by Artifice_Eternity at 5:47 PM on March 9, 2013


Formoterol is known to have more tremor side effects than the alternative salmeterol for some individuals. You should ask you doctor about substituting Advair for Dulera. They are similar drugs but Advair contains salmeterol in place of formoterol.
posted by JackFlash at 5:52 PM on March 9, 2013 [1 favorite]


JackFlash: Thanks! If things don't get better in the next couple of days, I may do that.
posted by Artifice_Eternity at 5:58 PM on March 9, 2013


Just seconding the Xopenex. I'd been using albuterol for years and just recently it had been causing LOTS of jitteriness, nervousness, and so on. I was also having a lot of anxiety about asthma (I'd been on Advair for years but stopped due to insurance issues) and the albuterol just made it worse.

Anyway, that sucks. I hope you can find a way to deal with it or distract yourself before the switch to Flovent. I feel your pain. Good luck!
posted by sucre at 5:59 PM on March 9, 2013


I have a Xopenex and it's definitely better than Albuterol in terms of side effects, for me-- fewer jitters, far lower heart rate. Anecdotally, Advair made me feel like I was inhaling glass shards, but I never had an issue with jitters or heart rate problems.
posted by jetlagaddict at 6:49 PM on March 9, 2013


Hi, salmeterol, like formoterol is a long acting beta agonist. I agree with the change to a corticosteroid inhaler minus the long acting bronchodilater. Up-titrated to the appropriate dose, this may be sufficient to control your asthma well.
posted by ianK at 7:19 PM on March 9, 2013 [2 favorites]


Nthing Xopenex. I also take Symbicort which helps me immensely. Just adding too, that mucinex helps when I'm having an attack as well. Usually, one puff and a mucinex does me wonders.
posted by Polgara at 8:25 PM on March 9, 2013


As an alternative, I take Alvesco as a daily inhaler with no side effects (and I'm an anxious mess, prone to terrible medication side effects). Xopanex is my emergency inhaler. No side effects either. I'd recommend both if you're prone to jitteriness.
posted by Zosia Blue at 11:50 PM on March 9, 2013


ianK: Happily, I'm due to drop the Dulera and go on Flovent (steroid only) in 2 weeks.
posted by Artifice_Eternity at 10:52 AM on March 10, 2013


Can you tell us a little more about the tricks you typically use to help you focus and what's not working?

When I had a job while very ill I found it helpful to take a short break every hour and do some self care. For me, that typically meant a short walk to the restroom, use the toilet, hit the break room and get a snack and drink. I found that when my concentration wandered, two to five minutes of self care made a bigger difference than any tricks for focusing.

When I was having a lot of trouble, I would look for every excuse available to walk somewhere: Oh, I really need to print something. Time to print stuff and walk to the printer to pick it up. Oh, I really need to mail my letters. Time to walk them to the letter drop box. Oh, I really need to ask someone a question. I think I will walk over to their desk instead of emailing them.

Sometimes, my first two hours at work were spent like that. And then after three or four excuses for walking around, I would find I could actually sit down and focus and I was okay for the rest of my shift. So maybe walking around will help? I think for me walking around helped metabolize some of the medication I took or sweat some out or something.

Drinking and eating might also help dilute the medication. Some lung medications really do not work right if you aren't drinking enough. I had worse side effects if I wasn't paying attention to things like that. If you don't want to gain weight, even just drinking more water might help your body cope better without lowering the dose.
posted by Michele in California at 11:43 AM on March 10, 2013


I'm happy to report that the jitters, and the concentration problems, are much reduced after 3 days on the Dulera. I think I must be acclimating to it.

As of now, I think I'm going to stick with the Dulera for the extent of the 2 weeks I'm supposed to be on it, and then switch to the Flovent as scheduled. Thanks to everyone for your comments and suggestions!
posted by Artifice_Eternity at 2:13 PM on March 11, 2013


« Older - I live in an apartment and t...   |  A big plant has fallen out of ... Newer »
This thread is closed to new comments.


Post